Monsanto Roundup Lawsuit

Monday, February 07, 2011

Step up to the plate - Dr. Alex Yellowlees

I was utterly flabbergasted this morning when I learned that yet another "media doctor" was handing out stone-age advice regarding the safety and efficacy of antidepressants.

In an article by Julie Anne-Barnes that appeared in the Scottish Daily Mail, she quotes a certain Dr. Alex Yellowlees, who apparently 'specialises in the treatment of depression'

She writes:

"Consultant psychiatrist Dr Alex Yellowlees, who specialises in the treatment of depression, said that the number of prerscriptions for antidepressants had increased rapidly because of their effectiveness.

"He said: 'They work for quite a range of conditions, whether it is anxiety or depression, and there is good therapeutic evidence that they work.'

"'The fact they can deal with a number of issues and are so low on side effects means they are going to be popular.They are clinically effective.'

Yellowlees, according to his online biography, is much sought after by the media for comment on a wide range of psychological issues. His online biography also claims that he is a specialist in eating disorders and is a Medical Director of the Priory Hospital situated in Glasgow, Scotland.

Newspaper articles can often misquote and/or quotes can be taken out of context. If Yellowlees can show me where there is evidence that SSRi's are "so low on side effects" and that is the reason they are "popular".

The MHRA Yellow Card reporting system would suggest that Yellowlees has either been misquoted or he just doesn't know what he is talking about. Search the MHRA Print Outs for adverse reactions to SSRi's.

Early last year I wrote about another "media doctor", Dr Hilary Jones. Jones often gives advice on GMTV, a programme watched by many millions. Jones also gives advice online.

Here's an email he received and his subsequent 'advice'

Should I stop my antidepressants?

Q: After losing my job last year I was diagnosed with mild depression and prescribed Seroxat. I've been on the tablets for a few months and feel much better now. Is it OK to just stop taking them? Jemma, 29

A: The symptoms of depression vary but can include feeling exhausted, tearful, guilty, worthless, and being unable to sleep or eat. When you lost your job you probably experienced some of these symptoms.

It's great that you feel better now, but do you know what has brought about this change? Hopefully you have overcome the problems you suffered when you lost your job, but the Seroxat you've been taking will have boosted the serotonin levels in your brain, making you feel happier.

Your body is used to the effects of the pills, so if you stop taking them suddenly you can experience side effects such as disturbed sleep and flu-like symptoms. Talk to your GP - he may suggest you wean yourself off the pills gradually. Stop taking a tablet every third day for a fortnight, then every other day for a fortnight. Then you should be ready to stop altogether. If the depression returns, go back to your GP for guidance.

"Stop taking a tablet every third day for a fortnight, then every other day for a fortnight. Then you should be ready to stop altogether."

Bad advice Dr Jones.

Bad advice Dr Yellowlees.

Here's the article where Yellowlees is quoted:



Special thanks to Annie Bevan for sending the scanned article to me.

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
Post a Comment